zbMATH — the first resource for mathematics

The symmetry of intersection numbers in group theory. (English) Zbl 0897.20029
Geom. Topol. 2, 11-29 (1998); correction ibid. 2, 333-335 (1998).
The geometric intersection number of two simple loops in a closed orientable surface is the least number of intersections of any loops isotopic to them. This is a case of the intersection number of two subgroups of the fundamental group of the surface, namely the two infinite cyclic subgroups carried by the loops. The author gives a definition of the intersection number of two subgroups of a finitely generated group in much greater (though not complete) generality, and proves that it is symmetric.
The author first defines the intersection number of certain almost invariant sets (a subset \(Z\) of a \(G\)-set is almost invariant if the symmetric difference \((Z-gZ)\cup(gZ-Z)\) is finite for all \(g\in G\)). For a subgroup \(H\) of \(G\), a subset \(X\) of \(G\) is called \(H\)-almost invariant if \(X\) is invariant under the left action of \(H\), and the quotient set \(H\backslash X\) is almost invariant under the right action of \(G\) on \(H\backslash G\). In addition, \(X\) is called a nontrivial \(H\)-almost invariant subset if \(H\backslash X\) and \(H\backslash(G-X)\) are both infinite. A \(\Lambda\)-almost invariant subset \(X\) is said to cross a \(\Sigma\)-almost invariant subset \(Y\) if each of the four sets \(X\cap Y\), \((G-X)\cap Y\), \(X\cap(G-Y)\), and \((G-X)\cap(G-Y)\) projects to an infinite subset of \(\Sigma\backslash G\). The author verifies that if \(X\) is a nontrivial \(\Lambda\)-almost invariant subset and \(Y\) is a nontrivial \(\Sigma\)-almost invariant subset, then \(X\) crosses \(Y\) if and only if \(Y\) crosses \(X\) (although this can fail if one of the sets is trivial). For nontrivial almost invariant subsets \(D\) and \(E\) of \(\Lambda\backslash G\) and \(\Sigma\backslash G\) respectively, with respective preimages \(X\) and \(Y\) in \(G\), the intersection number \(i(D,E)\) is defined to equal the number of double cosets \(\Sigma g\Lambda\) such that \(gX\) crosses \(Y\). When \(G\) if finitely generated, this number is finite. The bijection of \(G\) sending each element to its inverse shows that \(i\) is symmetric.
The intersection number of two subgroups \(\Lambda\) and \(\Sigma\) can be defined when the numbers of ends \(e(G,\Lambda)=e(G,\Sigma)=2\) (the number of ends of the pair \((G,\Lambda)\) is defined using any finite complex with fundamental group \(G\), it is then the number of ends of the covering space corresponding to \(\Lambda\)). The reason is that then there are, up to finite symmetric difference and taking complements, unique nontrivial almost invariant subsets \(D\) and \(E\) in \(\Lambda\backslash G\) and \(\Sigma\backslash G\), and one can define \(i(\Lambda,\Sigma)\) to be \(i(D,E)\). It can also be defined when \(G\) splits over \(\Lambda\) and \(\Sigma\), since there are then nontrivial almost invariant subsets determined by the splittings. However, in the latter case the intersection depends on the choice of splittings, not just on the subgroups.
The author closes with a nice interpretation of the intersection number of two subgroups, in the case where splittings of \(G\) over the subgroups \(\Lambda\) and \(\Sigma\) are given, and all three groups are finitely generated. If one takes the graph of groups determined by the splitting over \(\Lambda\), and takes the covering graph corresponding to \(\Sigma\), then the intersection number is the number of vertices of the smallest subgraph of this covering graph that carries its fundamental group \(\Sigma\).

20F65 Geometric group theory
57M07 Topological methods in group theory
20E07 Subgroup theorems; subgroup growth
Full Text: DOI arXiv EuDML EMIS
[1] D E Cohen, Groups of cohomological dimension one, Lecture Notes in Mathematics 245, Springer (1972) · Zbl 0231.20018
[2] M J Dunwoody, M E Sageev, JSJ-splittings for finitely presented groups over slender groups, Invent. Math. 135 (1999) 25 · Zbl 0939.20047
[3] M Freedman, J Hass, P Scott, Closed geodesics on surfaces, Bull. London Math. Soc. 14 (1982) 385 · Zbl 0476.53026
[4] M Freedman, J Hass, P Scott, Least area incompressible surfaces in 3-manifolds, Invent. Math. 71 (1983) 609 · Zbl 0482.53045
[5] C H Houghton, Ends of locally compact groups and their coset spaces, J. Austral. Math. Soc. 17 (1974) 274 · Zbl 0289.22005
[6] P H Kropholler, M A Roller, Splittings of Poincaré duality groups, Math. Z. 197 (1988) 421 · Zbl 0623.20038
[7] E Rips, Z Sela, Cyclic splittings of finitely-presented groups and the canonical JSJ decomposition · Zbl 0910.57002
[8] P Scott, Ends of pairs of groups, J. Pure Appl. Algebra 11 (1977/78) 179 · Zbl 0368.20021
[9] P Scott, A new proof of the annulus and torus theorems, Amer. J. Math. 102 (1980) 241 · Zbl 0439.57004
[10] G P Scott, G A Swarup, An algebraic annulus theorem, Pacific J. Math. 196 (2000) 461 · Zbl 0984.20028
[11] P Scott, T Wall, Topological methods in group theory, London Math. Soc. Lecture Note Ser. 36, Cambridge Univ. Press (1979) 137 · Zbl 0423.20023
[12] J P Serre, Arbres, amalgames, \(\mathrm{SL}_2\), Astérisque 46, Société Mathématique de France (1977) · Zbl 0369.20013
[13] J P Serre, Trees, Springer (1980) · Zbl 0548.20018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.